Xylazine: Risks and Realities of “Tranq Dope” Use

Written by:
South Meadows Recovery
South Meadows Recovery
Our methodology:

At South Meadows Recovery, we employ a personalized, evidence-based approach to empower anyone to overcome addiction, regardless of their circumstances.

Blog Categories:
Image symbolizing the dangers of xylazine abuse, featuring symbolic elements like a syringe and shadowy figures in a street scene

Xylazine, commonly referred to as “Tranq Dope,” has increasingly become a public health concern due to its growing presence in the illicit drug market. Despite its initial development for veterinary use, its illegal adaptation in human drug use poses serious risks.

What is Xylazine and How is it Used?

Originally developed as a sedative for animals, xylazine has no FDA-approved uses for humans. However, it has been increasingly detected in illicit drugs, particularly opioids like fentanyl. Users often seek xylazine-containing fentanyl to enhance the euphoric effects, unaware of the potential dangers this combination holds.

Health Risks and Symptoms of Xylazine Use

Xylazine is a central nervous system depressant that can cause severe symptoms such as drowsiness, amnesia, hypoventilation, and dangerously low heart rate and blood pressure. Its use, especially when combined with other CNS depressants like alcohol or benzodiazepines, significantly increases the risk of life-threatening overdose. Symptoms of xylazine intoxication include constricted pupils, disorientation, high blood sugar, low blood pressure, shallow breathing, and staggering.

The Danger of Overdose and Lack of Effective Antidote

A critical concern with xylazine is the absence of an effective antidote for its overdose in humans. While naloxone (Narcan) can reverse opioid overdoses, it is ineffective against xylazine intoxication. However, because xylazine is often mixed with opioids, naloxone is still recommended in suspected overdose cases as it can counteract the opioid component.

Xylazine and Drug-Induced Skin Ulcers

Repeated exposure to xylazine can lead to severe, necrotic skin ulcers requiring extensive medical intervention, including wound management, antibiotics, and hospitalization. This disturbing side effect further underscores the drug’s dangerous nature.

The Growing Trend and Demographics

Data from the DEA shows a marked increase in xylazine use from 2015 to 2020, with a notable presence in overdose deaths. These deaths predominantly involve males and non-Hispanic White individuals, particularly in the age group of 25-34 years. Xylazine has been found in combination with various drugs, including cocaine, heroin, and prescription opioids.

Prevention and Control

Given the severe risks associated with xylazine, public health authorities emphasize prevention through education and regulation. Healthcare professionals are encouraged to report adverse events related to illicit xylazine exposure to FDA’s MedWatch Adverse Event Reporting program.

Conclusion

The emergence of xylazine in the illicit drug market is a troubling development, posing significant health risks. Understanding its effects, recognizing the signs of intoxication, and taking preventive measures are crucial in addressing this growing concern.